Alert archive / South Carolina / Flash Flood Warnings in 2001

Flash Flood Warning 4, NWS Columbia, SC

June 16, 2001Calhoun County, South Carolina

NWS Columbia, SC issued this flash flood warning at Jun 16, 2001, 9:51 PM EDT for Calhoun County, South Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 16, 2001, 9:51 PM EDT (01:51 UTC)
Expired
Jun 16, 2001, 11:45 PM EDT
In force
114 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Calhoun County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2001-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1423 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2001-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1423 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 170154
FFWCAE
SCC017-170345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
951 PM EDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
    CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1145 PM EDT.

* AT 940 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 7 MILES NORTH OF ST.
  MATTHEWS...MOVING SOUTH AT 5 MPH.

* THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR THE FOLLOWING
LOCATIONS...
    ST. MATTHEWS.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN NORTHERN CALHOUN COUNTY FROM ST. MATTHEWS TO SANDY RUN. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1-800-775-7199.

LAT...LON 3384 8071 3384 8093 3367 8098 3352 8065

CDL/BC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:20 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 16, 9:20 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
920 PM EDT SAT JUN 16 2001

PRECIP LINGERS ON INTO THE LATE EVENING HRS. SOME EMBEDDED TSTMS
CONTINUE...BUT MAINLY AN AREA OF LGT TO MDT SHWRS XTNDG FROM NR
WINNSBORO SWRD TO BAMBERG. SFC THETA-E AXIS AND SOME LOW-LVL
CONVERGENCE ACRS MIDLANDS ATTM HELPING TO KEEP PRECIP GOING. STILL
FEEL THAT ACTIVITY WL TAPER OFF BY ARND MIDNITE SO WL KEEP SML POP
UNTIL THEN. OTHERWISE XPCT MOSTLY CLR-PCLDY SKIES OVRNITE. FCST MINS
LOOK FINE SO FOR NOW WL NOT ADJUST THEM.

FCSTID = 22
CAE   68  91  65  91 /  30  10  10  10
AGS   67  91  64  91 /  30  10  10  10
SSC   67  90  65  90 /  30  10  10  10
OGB   68  91  65  91 /  30  10  10  10

.CAE...
GA...NONE.
SC...NONE.

BC

In the hours before

Local storm report, Jun 16, 9:02 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
902 PM EDT SAT JUN 16 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

751 PM     ELGIN                     SC   .75 INCH HAIL
06/16/01   KERSHAW                        REPORTED BY COUNTY
                                          SHERIFF.

751 PM     ELGIN                     SC   WIND DAMAGE
06/16/01   KERSHAW                        SEVERAL TREES
                                          DOWN...REPORTED BY COUNTY
                                          SHERIFF.

CDL

Nearby

Flash Flood Warnings in South Carolina, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.